- Open Access
A multiplicity result for the non-homogeneous Klein-Gordon-Maxwell system in rotationally symmetric bounded domains
Journal of Inequalities and Applications volume 2013, Article number: 583 (2013)
This paper is concerned with the Klein-Gordon equation coupled with the Maxwell equation in the rotationally symmetric bounded domains when a non-homogeneous term breaks the symmetry of the associated functional. Under some suitable assumption on nonlinear perturbation, we obtain infinitely many radially symmetric solutions to the non-homogeneous Klein-Gordon-Maxwell system.
This paper is concerned with the existence and multiplicity of solutions for a class of Klein-Gordon-Maxwell (KGM for short) systems in rotationally symmetric bounded domains. We fix and define
when , is a ball and when , is an annulus in ().
We consider the KGM system in this type symmetric bounded domains (the model in a bounded domain was introduced by D’Avenia et al. )
with Dirichlet boundary conditions
where m, q and ω are real constants and .
This system appears as a model which describes the nonlinear Klein-Gordon field in a three-dimensional space interacting with the electromagnetic field. Specifically, in 2002 Benci and Fortunato  proposed this couplement, and in their subsequent article  they proved the existence of infinitely many radially symmetric solutions for the Klein-Gordon-Maxwell system when the nonlinearity exhibits subcritical behavior. D’Aprile and Mugnai  established the existence of infinitely many radially symmetric solutions for the subcritical KGM system in . They extended the interval of definitions of power in the nonlinearity exhibited in . Non-existence results of the KGM system in the whole can be found in  and . Positive and ground state solutions for the critical KGM system with potentials in were obtained in . For related works, see [7–9], and .
The KGM system in the case of bounded domains was firstly considered by D’Avenia et al. [11, 12]. They established the existence and multiplicity of solutions to the KGM system in bounded domains under suitable Dirichlet or mixed boundary conditions.
All the above mentioned results are mainly focused on the homogeneous case . However, on the non-homogeneous case , only a few results are known for KGM systems. In , Chen and Tang proved two different solutions for the non-homogeneous KGM equations in the whole . Candela and Salvatore [14, 15] dealt with multiplicity of solutions to non-homogeneous Schrödinger-Maxwell and Klein-Gordon-Maxwell systems with homogenous boundary conditions in a bounded ball, respectively. Inspired by Candela and Salvatore’s results, in this paper we deal with the non-homogeneous KGM system in the special bounded symmetric domains - balls or annuli - and obtain infinitely many radially symmetric solutions by using the variational method.
In the uncoupled case , problem (1)-(2) can be split into
The existence and uniqueness of solutions of problem (3) and (4) are independent of each other. And it is clear that problem (4) has a unique solution. In this paper, we mainly consider the coupled case . In this case, the change of variables
transforms system (1)-(2) into
Based on the observation above, we will focus on studying the existence and multiplicity of solutions for problem (5), instead of problem (1)-(2). For the sake of simplicity, from now on, we shall omit the subscript q in problem (5). We assume that the nonlinearity term f in (5) satisfies the following conditions.
(f1) There exist and such that .
(f2) f is odd with respect to the second variable, that is, for all , , .
(f3) There exists a constant such that for all , , , with .
And we also assume that the non-homogeneous term g satisfies
(g1) and , .
Condition (f3) is known in the literature as the Ambrosetti-Rabinowitz type condition. The main result we provide in this paper is the following theorem.
Theorem 1.1 Assume that conditions (f1)-(f3) and (g1) hold and
If ζ is a radial function on ∂ Ω, then system (5) has infinitely many radial solutions with and bounded in .
Remark 1.1 Theorem 1.1 can be viewed as a reasonable extension of Theorem 1.1 of , where the multiplicity of solutions to the non-homogeneous KGM system with homogenous boundary conditions in a bounded ball of can be found.
This paper is organized as follows. In Section 2 we introduce the variational tools: a variational principle, stated as in , which allows us to reduce the previous systems to a semilinear elliptic equation in the only variable u, and a perturbation method, introduced by Bolle [16, 17], useful for stating our multiplicity results. Finally, in Section 3 we prove our main theorem.
2 Preliminary results
In this section, we present the variational framework to deal with problem (5) and also give some preliminaries which are useful later.
To get homogeneous boundary conditions, we change variables as follows:
where is the unique solution of
Then problem (5) can be rewritten as
Remark 2.1 By the maximum principle, (6) implies
System (8) contains the Euler-Lagrange equations related to the functional
By the standard argument, is on .
The functional I is strongly indefinite, that is, unbounded from below and from above on an infinite dimensional subspace. So we apply a well-known reduction argument (see, e.g., ) to avoid this indefiniteness.
Similar to Lemma 2.1 of , which deals with the case of the entire domain , one easily obtains the following auxiliary result. To avoid repetition, the details of the proof, which is mainly based on the Lax-Milgram lemma, are omitted.
Lemma 2.1 For any and for any , there exists a unique solution of the equation
Moreover, for every and for every ,
where denotes the duality pairing between and .
By taking , we can deduce the following result.
Proposition 2.1 For any , there exists unique which satisfies
Furthermore, the map is of class and for every ,
From the above proposition, one directly gets the following assertion.
Corollary 2.1 Let and set . Then is a solution to the integral equation
Since the map is continuously differentiable, we define the reduced functional . It is easy to see that the pair is a solution of a critical point for I if and only if is a critical point for K and (see ). Hence, we look for critical points of K.
Since, by Proposition 2.1, the functional satisfies
we obtain, for any ,
According to Lemma 2.1 and Proposition 2.1, for every , we have
Hence we get, as an operator in ,
Lemma 2.2 (Lemma 9 of )
For every , the function satisfies the following inequalities:
Remark 2.2 In fact, according to (9), we observe that
Now we recall Bolle’s method for dealing with problems with broken symmetry.
Let E be a Hilbert space equipped with the norm . Assume that , where , and let be an orthonormal base of . Consider
So is an increasing sequence of a finite dimensional subspace of E.
Let be a -functional, and set
We make the following hypotheses:
(H1) I satisfies the following weaker form of the Palais-Smale condition: for every sequence such that
there is a subsequence converging in .
(H2) For all , there exists a constant such that
(H3) There exist two continuous maps , which are Lipschitz continuous with respect to the second variable, such that and such that, for all critical points v of ,
(H4) is even and for any finite dimensional space W of E, we have
Let () be the flow associated to that is the solution of problem
Note that and are continuous and that for all , and they are non-decreasing on R. Moreover, since , we have . Set
In this framework, the following result of Bolle can be proved (for more details and the proof, see [, Theorem 2.2]).
Theorem 2.1 Assume that is and satisfies (H1)-(H4). Then there is such that for every k,
either has a critical level such that ,
Remark 2.3 Note that if in , then for all , the functional is non-decreasing on . Hence, in case (1) of the above theorem, we have .
3 Proof of Theorem 1.1
Now, we consider the family of functionals defined by
Clearly, J is a functional such that and . Notice that the functional is even by assumption (f2). According to (14),
for all and .
The following lemma allows us to prove that functional J verifies the assumption of Bolle’s abstract theorem.
Lemma 3.1 There exist three strictly positive constants , and such that for all ,
Proof For any ,
By Remark 2.2, we get and . Hence,
By assumption (f3), there exist two constants such that for every ,
Hence, we get
According to Remark 2.1, there exists such that
Using the Cauchy-Schwarz inequality, we get
Then equation (23) becomes
Now, we choose δ satisfying . Then and , which implies equation (22). □
In the sequel, denotes some suitable positive constants. Now, we give the following simple fact.
Lemma 3.2 For any , if the boundary condition ζ is radial on ∂ Ω in equation (7), then is also radial in Ω.
Proof (1) Case , i.e., is a ball. We denote for . Then it is obvious that
is the unique solution of the equation
(2) Case , i.e., is an annulus. We denote for and for . By calculating using general ordinary differential equation theory and maximal principle, we obtain that the radial function
is the unique solution of equation (27). □
Proof of Theorem 1.1 We first prove that any critical point of is also a critical point of K in .
Let . Consider the group action on defined by
Since for each , is the unique solution of
so, for any , we have in Ω. By radial symmetry of (Lemma 3.2), we get
Then, by the definition of , we obtain
Using (30) and the invariance of the norm in , , we deduce that K is -invariant, i.e.,
Then, according to the principle of symmetric criticality , any critical point of is also a critical point of K in . Then we want to apply Bolle’s method to K restricted to .
Firstly, we prove that J satisfies assumption (H1) of Theorem 2.1. So let us consider a sequence such that
Let . Then the expression of and (15) implies
with . Clearly, Lemma 3.1 implies is bounded. By assumption (f1) and , we get
That is, are bounded in . Moreover, by Remark 2.2, are bounded in . Hence these two sequences and , up to subsequences, converge in (the dual space of ). Thus, as −Δ is an isomorphism from to its dual space , there exists a subsequence of converging strongly in by the standard argument.
By equation (20), for all ,
Hence Lemma 3.1 implies that J satisfies assumption (H2) of Theorem 2.1.
If satisfies , then
with . So, there exists a positive constant such that
by (33). Hence, J verifies assumption (H3) of Theorem 2.1 with . Notice that . So, by the definition of J,
using inequalities (25) and (33). Then, as in a finite dimensional space all the norms are equivalent and , we get that J satisfies assumption (H4) of Theorem 2.1.
Now we apply Theorem 2.1 to J and assume that case (1) in the results of Theorem 2.1 occurs for all k large enough. Then, according to the definition of and , we obtain
where is the critical level of J defined by (17). Hence, using a similar argument as in Lemma 5.3 of , there exists an integer such that
On the other hand, assumption (f1) implies
So, by applying the arguments developed in , the radial symmetry of the problem implies
which contradicts with (36).
That means case (1) in the result of Theorem 2.1 occurs for infinitely many indexes, and a sequence of the critical level of exists such that by Remark 2.3 and (38). Thus, if is the corresponding sequence of critical points, by (34) for , it follows that . We complete the proof of Theorem 1.1. □
D’Aprile T, Mugnai D: Solitary waves for nonlinear Klein-Gordon-maxwell and Schrodinger-maxwell equations. Proc. R. Soc. Edinb., Sect. A 2004, 134: 893–906. 10.1017/S030821050000353X
Benci V, Fortunato D: The nonlinear Klein-Gordon equation coupled with the Maxwell equations. Nonlinear Anal. 2001, 47: 6065–6072. 10.1016/S0362-546X(01)00688-5
Benci V, Fortunato D: Solitary waves of the nonlinear Klein-Gordon equation coupled with the Maxwell equations. Rev. Math. Phys. 2002, 14: 409–420. 10.1142/S0129055X02001168
D’Aprile T, Mugnai D: Non-existence results for the coupled Klein-Gordon-Maxwell equations. Adv. Nonlinear Stud. 2004, 4: 307–322.
Cassani D: Existence and non-existence of solitary waves for the critical Klein-Gordon equation coupled with Maxwell’s equations. Nonlinear Anal. 2004, 58: 733–747. 10.1016/j.na.2003.05.001
Carrião P, Cunha P, Miyagaki O: Positive and ground state solutions for the critical Klein-Gordon-Maxwell system with potentials. Nonlinear Anal. TMA 2012, 75: 4068–4078. 10.1016/j.na.2012.02.023
Azzollini A, Pomponio A: Ground state solutions for the nonlinear Klein-Gordon-Maxwell equations. Topol. Methods Nonlinear Anal. 2010, 35: 33–42.
Carrião P, Cunha P, Miyagaki O: Existence results for the Klein-Gordon-Maxwell equations in higher dimensions with critical exponents. Commun. Pure Appl. Anal. 2011, 10: 709–718.
Georgiev V, Visciglia N: Solitary waves for Klein-Gordon-Maxwell system with external Coulomb potential. J. Math. Pures Appl. 2005, 84: 957–983.
Mugnai D: Coupled Klein-Gordon and Born-Infeld-type equations: looking for solitary waves. Proc. R. Soc. Lond. Ser. A 2004, 460: 1519–1527. 10.1098/rspa.2003.1267
D’Avenia P, Pisani L, Siciliano G: Dirichlet and Neumann problems for Klein-Gordon-Maxwell systems. Nonlinear Anal. 2009, 71: 1985–1995. 10.1016/j.na.2009.01.038
D’Avenia P, Pisani L, Siciliano G: Klein-Gordon-Maxwell systems in a bounded domain. Discrete Contin. Dyn. Syst. 2010, 26: 135–149.
Chen SJ, Tang CL:Multiple solutions for nonhomogeneous Schrödinger-Maxwell and Klein-Gordon-Maxwell equations on . NoDEA Nonlinear Differ. Equ. Appl. 2010, 17: 559–574. 10.1007/s00030-010-0068-z
Candela AM, Salvatore A: Multiple solitary waves for non-homogeneous Schrödinger-Maxwell equations. Mediterr. J. Math. 2006, 3(3–4):483–493. 10.1007/s00009-006-0092-8
Candela AM, Salvatore A: Multiple solitary waves for non-homogeneous Klein-Gordon-Maxwell equations. More Progresses in Analysis 2009, 753–762.
Bolle P: On the Bolza problem. J. Differ. Equ. 1999, 152: 274–288. 10.1006/jdeq.1998.3484
Bolle P, Ghoussoub N, Tehrani H: The multiplicity of solutions in nonhomogeneous boundary value problems. Manuscr. Math. 2000, 101: 325–350. 10.1007/s002290050219
Palais RS: The principle of symmetric criticality. Commun. Math. Phys. 1979, 69: 19–30. 10.1007/BF01941322
Bahri A, Berestycki H: A perturbation method in critical point theory and applications. Trans. Am. Math. Soc. 1981, 267: 1–32. 10.1090/S0002-9947-1981-0621969-9
Candela AM, Palmieri G, Salvatore A: Radial solutions of semilinear elliptic equations with broken symmetry. Topol. Methods Nonlinear Anal. 2006, 27: 117–132.
This work is supported by the National Natural Science Foundation of China (Grant 11226128).
We declare that we have no competing interests.
All authors contributed equally to the manuscript and read and approved the final manuscript.
Rights and permissions
Open Access This article is distributed under the terms of the Creative Commons Attribution 2.0 International License (https://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.
About this article
Cite this article
Wu, Y., Ge, B. A multiplicity result for the non-homogeneous Klein-Gordon-Maxwell system in rotationally symmetric bounded domains. J Inequal Appl 2013, 583 (2013). https://doi.org/10.1186/1029-242X-2013-583
- Symmetric Solution
- Radial Symmetry
- Finite Dimensional Space
- Multiplicity Result
- Finite Dimensional Subspace